Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 29, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 24, 2009, 6:43 PM CDT for Cass County, Otoe County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2009, 6:43 PM CDT (23:43 UTC)
- Expired
- Apr 24, 2009, 7:10 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Cass County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -493 J/kg
- Mixed-layer LCL
- 1975 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:30 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Apr 24, 3:30 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 PM CDT FRI APR 24 2009 .DISCUSSION... SYNOPSIS...12Z UPPR AIR ANLYS INDCD LARGE POSITIVELY TILTED TROF FM CNTRL CANADA TO THE WRN US. DOWNSTREAM FM THE TROF SW FLOW WAS BECOMING ESTABLISHED ACRS THE PLAINS. MAIN INTEREST FOR THE SHRT TERM IS A VERY WEAK SHRTWV OVR NRN NEB. MOISTURE RETURN AND QUALITY HAD SIGNIFICANTLY INCREASE THIS MRNG OVR THE SRN PLAINS WITH WIDESPREAD +10 H85 DEW POINTS. THIS WAS BEING CAPPED BY A STG EML WITH DELTA T VALUES FM H7 TO H5 OF +25 FM NW KS TO SRN MN. 19Z SFC ANLYS INDCD CDFNT EXTNDD FM NRN IA INTO NRN KS. FORECAST...SFC CDFNT WL CONT TO MAKE VERY SLOW PROGRESS TO THE S THIS EVNG. SFC PRES RISES TO THE N OF THE BOUNDARY ARE VERY WEAK AND THE BOUNDARY WILL BE IN NO HURRY TO SLIP S. MOISTURE WAS ALSO ON THE INCREASE THIS AFTN WITH DEW POINTS INCREASING THRU THE 50S AND WITH THE DEPTH OF THE MOISTURE ALSO INCREASING. NEVERTHELESS...GIVEN THE STOUT EML...CONVECTIVE DEVELOPMENT ALNG THE CDNT WL BE LIMITED THRU THE AFTN. WE DO STILL EXPECT ISO ACTIVITY TO DVLP NEAR OR JUST BEHIND THE SFC BOUNDARY...BUT NOT UNTIL 23-00Z THIS EVNG. EFFECTIVE SHEAR IS ALSO FAIRLY LIMITED WITH MOST OF THE DEEP LAYER SHEAR NORTH OF THE BOUNDARY NEAR THE UPPER LEVEL JET. THUS VALUES NEAR 30 KTS OF EFFECTIVE SHEAR IS ALL THAT WILL BE REALIZED. SHEAR VECTORS NEARLY PARALLEL TO THE SFC FNT WL TEND TO PROMOTE STORMS INTERACTIONS AND NOT DISCRETE ACTIVITY. GIVEN THE VERY STEEP MID LVL LAPSE RATES...ANY STORM WILL HAVE THE POTENTIAL TO PRODUCE HAIL. LARGE DEW POINTS SPREADS AND VERY DRY MID LVL AIR WL ALSO ALLOW FOR SOME WIND POTENTIAL...BUT AGAIN COVERAGE IS EXPECTED TO BE LIMITED. STORMS ARE GENERALLY EXPECTED TO WEAKEN LATE IN THE EVNG AS THE BOUNDARY LAYER DECOUPLES...BUT INCREASING FRONTOGENESIS BEHIND THE BOUNDARY WL LEAD TO INCREASING SHRA/TSRA OVR THE NRN CWA AFTER 03Z. HAVE INCREASED GOING POPS INTO THE LIKELY CAT OVERNIGHT IN THIS AREA WHICH IS CLOSEST TO THE EJECTING NRN PLAINS WAVE. OTHERWISE HAVE LOWERED GOING LOWS FOR TONIGHT MOST LOCATIONS GIVEN UPSTREAM DEW POINTS AND DEPTH OF THE COLD AIR. REST OF THE FORECAST REMAINS MUDDY WITH NUMEROUS CHANCES FOR RAIN. SFC CDFNT ON SAT WL DROP S OF THE FA...AND DURING THE DAY THERE IS LITTLE FORCING FOR PRECIP. LEFT A SCHC POP IN THE S DURING THE DAY NEAR THE BOUNDARY THOUGH. BETTER CHCS FOR ACTIVITY WL DEVELOP SAT NIGHT AS SRN STREAM SYSTEM OVER THE DESERT SW STARTS TO BACK THE UPPER LEVEL FLOW LEADING TO STG WAA. GFS IS MUCH STRONGER WITH THE MOISTURE RETURN AND THIS LOOKS A LITTLE OVERDONE. DO EXPECT INCREASING CHCS FOR CONVECTION OVERNIGHT SAT AND WL CONT WITH THE LIKELY POPS. PARCELS LIFTED FM AROUND H85 DO HAVE AROUND 750 J/KG MUCAPE LATE SAT NIGHT SO A STG STORM WLD BE POSSIBLE /ESPECIALLY IN THE S/ BUT WIDESPREAD SVR IS NOT EXPECTED. PACIFIC FNT WL THEN WORK INTO THE CWA ON SUN WITH A CONTD CHC FOR TSRA. IF WE GET SOME SUN ON SUNDAY...SOME ISO SVR WX IS POSSIBLE. INCREASED GOING HIGHS DURING THIS TIME OVR THE CNTRL AND S WHERE THEY SHOULD BE ABLE TO GET INTO THE WARM SECTOR OF THE CYCLONE. EXTENDED...A DRY PERIOD DOES LOOK TO DVLP FM MON NIGHT THROUGH TUES NIGHT OVER MOST OF THE FA AS SFC HI PRES FM CANADA BUILDS IN FOR A TIME. WRN US TROF WL RMN IN PLACE THRU THE WEEK THOUGH AND AS THIS GETS CLOSER TUES NIGHT THRU THURS...THE CHCS FOR RAIN WILL ONCE AGAIN INCREASE. TMPS WL BE AT OR SLIGHTLY BELOW NORMAL DURING THE PERIOD WITH THE RAIN CHCS AND THE CWA LOCATED GENERALLY NORTH OF THE WARM FRONT. BOUSTEAD && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK FCST VALID THROUGH 25/18Z. CDFNT HAS MOVED THRU KOFK AND CONTINUES TO SLOWLY WORK SOUTH TOWARD KOMA AND KLNK. SCATTERED TSTMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ALONG THE FRONT AND MAY AFFECT KOMA AND KLNK AS THE FRONT SLOWLY PUSHES SOUTH. SCATTERED RAIN SHOWERS ARE POSSIBLE BEHIND THE FRONT AT KOFK THRU THE OVERNIGHT HOURS. GRIFFIS && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Apr 24, 5:12 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 PM CDT FRI APR 24 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 512 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING...MAINLY SOUTHEAST OF A LINE FROM FAIRBURY NEBRASKA TO HARLAN IOWA. SOME OF THE STORMS MAY REACH BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING AND CONTINUE TO MOVE SOUTHEAST THROUGH THE LATE EVENING HOURS. A STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTH THROUGH THE AREA. STORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THE FRONT. SOME STORMS WILL CONTINUE INTO THE OVERNIGHT HOURS...BUT THE CHANCE FOR SEVERE WEATHER IS EXPECTED TO DECREASE AS THE NIGHT PROGRESSES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS STILL A CHANCE OF THUNDERSTORMS ON SATURDAY...BUT THE FRONTAL BOUNDARY IS EXPECTED TO PUSH SOUTHWARD AND BE MORE ACTIVE IN MISSOURI AND KANSAS. THUNDERSTORM CHANCES SHOULD INCREASE SATURDAY NIGHT INTO SUNDAY AS THE FRONT LIFTS BACK TO THE NORTH. SOME SEVERE STORMS MAY OCCUR SUNDAY INTO SUNDAY EVENING...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE WEATHER PATTERN IS EXPECTED TO REMAIN SOMEWHAT UNSETTLED INTO THE MID PART OF NEXT WEEK...WITH A SMALL CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY TO THE SOUTHEAST OF A LINE FROM FAIRBURY NEBRASKA TO HARLAN IOWA. MAYES
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 6:52 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.